New York, 2009

Heavy Rain in New York, June 18 to 19, 2009

June 18 to 19, 2009 · NWS ALY · 1 event in 1 county or zone

A low pressure system moved slowly east across Pennsylvania during Thursday June 18th, producing widespread rainfall amounts of 1 to 3 inches across eastern New York, with the highest amounts occurring across portions of Ulster County. This heavy rainfall resulted in some minor flooding of small streams, as well as in low lying poor drainage areas within Ulster County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system moved slowly east across Pennsylvania during Thursday June 18th, producing widespread rainfall amounts of 1 to 3 inches across eastern New York, with the highest amounts occurring across portions of Ulster County. This heavy rainfall resulted in some minor flooding of small streams, as well as in low lying poor drainage areas within Ulster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 18, 1:09 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 18, 1:09 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
209 PM EDT THU JUN 18 2009

.SYNOPSIS...
A SLOW MOVING LOW PRESSURE SYSTEM WILL MOVE ACROSS THE AREA TODAY
AND TONIGHT RESULTING IN CLOUDY AND WET CONDITIONS. AFTER A BRIEF
LULL...MORE SHOWERS ARE LIKELY AS A SECOND LOW PRESSURE SYSTEM
MOVES ACROSS THE REGION SATURDAY AND SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
SURFACE LOW SLOWLY MOVING EASTWARD...OVER BUFFALO AREA AT 14Z.
SHOWERS CONTINUE MOVING ACROSS FORECAST AREA THIS MORNING. THE LOW
CENTER IS EXPECTED ONLY TO REACH THE CATSKILLS BY EARLY THIS
EVENING. BASED ON RADAR TRENDS AND MODEL DATA HAVE REDUCED POPS
ACROSS WESTERN PORTIONS OF THE FORECAST AREA FROM NEAR 100 PERCENT
FOR THIS AFTERNOON TO LIKELY AND CHANCE POPS AND CONTINUED THIS
INTO EVENING. SOUTHEASTERLY FLOW WILL MAINTAIN SUPPLY OF ATLANTIC
MOISTURE ACROSS REGION...SO NO REAL IMPROVEMENT IN SIGHT. VERY COOL
FOR MID JUNE TODAY WITH HIGHS ONLY IN THE UPPER 50S TO MID 60S.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
THE LOW WILL CONTINUE TO MOVE EAST TONIGHT AND BE OVER EASTERN NEW
ENGLAND BY FRIDAY MORNING. MAINLY CATEGORICAL POPS FORECAST THROUGH
EARLY TONIGHT...DECREASING TO LIKELY AND CHANCE POPS LATER TONIGHT
AS THE LOW MOVES EAST OF THE FORECAST AREA. LOWS WILL BE IN THE 50S.

THE REGION WILL BE BETWEEN LOW PRESSURE SYSTEMS ON FRIDAY...BUT
MOISTURE/RH FORECASTS INDICATE NO DEFINITIVE CLEARING TREND WILL
OCCUR ON FRIDAY...SO WILL FORECAST NO BETTER THAN MOSTLY CLOUDY
CONDITIONS AND CONTINUE TO FORECAST SOME SHOWERS...BUT POPS WILL
ONLY BE IN THE SLIGHT OR LOW CHANCE RANGE. ENOUGH BREAKS IN THE
CLOUDS EXPECTED TO ALLOW TEMPS TO RISE TO BETWEEN THE MID 60S AND
UPPER 70S. COULD GO EVEN HIGHER IF MORE SUNSHINE OCCURS THAN
FORECAST.

STILL BETWEEN WEATHER SYSTEMS FOR MOST OF FRIDAY NIGHT...WITH SLIGHT
CHANCE POPS EARLY AT NIGHT...AND SLIGHT TO LOW CHANCE POPS FOR LATER
AT NIGHT. LOWS WILL BE IN THE 50S TO LOWER 60S.

A LOT OF UNCERTAINTY EXISTS FOR THE NEXT LOW PRESSURE SYSTEM AS IT
APPROACHES THE REGION. THE OPERATIONAL GFS AND SOME ENSEMBLE MEANS
SUGGEST THE BULK OF THIS LOW PRESSURE SYSTEM COULD SLIP BY TO OUR
SOUTH AND BECOME CUTOFF FAR ENOUGH TO OUR EAST TO AVOID A PROLONGED
WET AND DREARY PERIOD. ON THE OTHER HAND...NAM...ECMWF...CANADIAN
MODELS FORECAST ANOTHER SIGNIFICANT RAINFALL EVENT SATURDAY THROUGH
SATURDAY NIGHT...WITHOUT MUCH IMPROVEMENT BEYOND THAT (SEE LONG TERM
DISCUSSION). WILL TAKE A MIDDLE OF THE ROAD APPROACH AT THIS TIME
AND FORECAST LIKELY POPS FOR THE SOUTHEAST TWO-THIRDS OF THE
FORECAST AREA SATURDAY AND SATURDAY NIGHT...AND HIGH CHANCE POPS FOR
THE NORTHWEST THIRD.

NAM MET MOS GUIDANCE FORECASTS HIGHS GENERALLY IN THE 60S FOR
SATURDAY...WHILE THE GFS MAV MOS GUIDANCE FORECASTS HIGHS WELL INTO
THE 70S TO AROUND 80. ONCE AGAIN TOOK CLOSE TO THE AVERAGE AND
FORECAST HIGHS IN THE UPPER 60S TO MID 70S. LOWS SATURDAY NIGHT WILL
BE IN THE MID 50S TO LOWER 60S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
CONFIDENCE IN THE LONG TERM FORECAST IS ONCE AGAIN LOW DUE TO
LIKELIHOOD OF A CUTOFF LOW FORMING BUT JUST WHERE IS TRULY ANYONES
GUESS. THE LATEST GFS RUNS (INCLUDING MOST GFS ENSEMBLES ) HAD THIS
UPPER AIR LOW FORMING FURTHER SOUTH AND EAST WITH MINIMAL IMPACT
OVER OUR REGION....AS ANY SURFACE DEVELOPMENT WOULD LIKELY BE TOO
FAR TO OUR SOUTHEAST. IN FACT...RIDGING WOULD BE INDUCED OVER OUR
REGION.

HOWEVER...THE LATEST EUROPEAN AND CANADIAN MODELS STILL INDICATE
THIS CUTOFF LOW WILL REMAIN A LOT CLOSER TO US...WITH THE POTENTIAL
FOR YET ANOTHER SOAKING RAIN WITH ANOTHER SURFACE CYCLONE PARKING
ITSELF OVER LONG ISLAND.

FOR NOW...WENT WITH A COMPROMISE BETWEEN THE TWO SET OF FORECAST
MODELS GIVING A CHANCE OF SHOWERS MOST DAYS. EVEN THE WETTER
MODELS INDICATE SOME WARMING INTO THE NEXT WEEK...AS H850 TEMPS ARE
FORECASTED TO JUMP AS HIGH AS +17C. HOWEVER...IF WE WERE TO GET THE
SOAKING RAINFALL...WE WOULD NOT CRACK THE 80S. FOR NOW...WENT HIGH
TEMPS CLOSE TO 80 (AT LEAST IN VALLEY LOCATIONS) 70S HIGHER
TERRAIN.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A SLOW MOVING LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION
THROUGH TONIGHT CONTINUING THE CLOUDY AND WET CONDITIONS. THE
SURFACE LOW CURRENTLY OVER WESTERN NEW YORK WILL MOVE GRADUALLY
SOUTHEAST AND IS EXPECTED TO REACH NEW JERSEY BY 12Z/FRIDAY.

MAINLY MVFR CONDITIONS EXPECTED INTO EARLY THIS EVENING. THERE MAY
BE TIMES OF VFR AT KALB AND KIFR AT KGFL THE REST OF THE AFTERNOON.
THEN THIS EVENING WIDESPREAD IFR CONDITIONS EXPECTED TO DEVELOP AS
CEILINGS LOWER. AN IMPROVEMENT TO MVFR IS NOT EXPECTED UNTIL FRIDAY
MORNING WITH VFR CONDITIONS POSSIBLY DEVELOPING AFTER 18Z/FRIDAY.

OUTLOOK...
FRI...MVFR WITH A CHANCE OF SHOWERS.
SAT..MVFR-IFR SHOWERS LIKELY.
SUN-TUE...VFR-MVFR WITH A CHANCE OF SHOWERS.

&&

.FIRE WEATHER...
A WET FLAG DAY TODAY WITH AN INCH OR MORE OF RAIN EXPECTED TODAY
AND TONIGHT...

RH VALUES WILL ONLY DROP TO BETWEEN 75 AND 90 PERCENT TODAY...
INCREASE TO NEAR 100 PERCENT TONIGHT...AND DECREASE TO BETWEEN 60
AND 75 PERCENT FRIDAY.

SURFACE WINDS WILL BE SOUTH-SOUTHEAST AT 5 AND 15 MPH TODAY...LIGHT
AND VARIABLE TONIGHT...WESTERLY 5 TO 10 MPH FRIDAY.

&&

.HYDROLOGY...
A POSSIBLE PROLONGED PERIOD OF UNSETTLED WEATHER APPEARS TO BE IN
STORE FOR THE REGION...POSSIBLY LASTING THROUGH THE ENTIRE WEEKEND.

THE FIRST PERIOD OF RAIN WILL BE TODAY. MODELS ARE IN FAIRLY GOOD
AGREEMENT THAT A WIDESPREAD ONE INCH OF RAIN WILL FALL FROM THIS
EVENT...WITH SOME AREAS RECEIVING UP TO TWO INCHES OF RAIN.
HOWEVER...SOME OF THE MODELS NOW INDICATE THE HEAVIEST QPF WILL TO
THE NORTH AND WEST OF ALBANY. BASED ON INITIAL RADAR TENDS THIS
MIGHT BE THE CORRECT SCENARIO.

FIGURE ON 1-2 INCHES OF RAIN TODAY WHICH WOULD INDUCE SIGNIFICANT
WITHIN BANK RISES ON RIVERS ESPECIALLY THOSE IN THE HOUSATONIC
BASIN.

A BREAK IN THE RAIN IS EXPECTED ON FRIDAY BEFORE THE NEXT STORM
MIGHT BRING MORE RAIN TO THE AREA ON SATURDAY. SOME OF THE MODEL
GUIDANCE (NAMELY GFS) INDICATED THAT THE BULK OF THIS RAIN WOULD
ACTUALLY SLIP TO OUR SOUTH.  ON THE OTHER HAND...RAINFALL COULD ONCE
AGAIN BE IN THE ONE TO TWO INCH RANGE BUT COULD ALSO BE A LOT LESS.

THE GROUND WILL BE WET AND RIVER FLOWS WILL STILL BE HIGH FROM
THURSDAYS RAIN...SO FLOODING ACROSS THE AREA WOULD BE POSSIBLE IF
THAT MUCH RAIN FELL AGAIN. PERSONS LIVING ALONG STREAMS AND RIVERS
SHOULD CONTINUE TO MONITOR RAIN/RIVER FORECASTS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

RIVERS WILL CONTINUE TO RECEDE TODAY...HOWEVER...A PROLONGED
PERIOD OF UNSETTLED WEATHER APPEARS TO BE IN STORE STARTING LATE
TONIGHT AND POSSIBLY LASTING THROUGH THE ENTIRE WEEKEND.

FIRST PERIOD OF RAIN WILL BE ROUGHLY BETWEEN MIDNIGHT TONIGHT AND
VERY EARLY FRIDAY MORNING. MODELS ARE IN FAIRLY GOOD AGREEMENT THAT
A WIDESPREAD ONE INCH OF RAIN WILL FALL FROM THIS EVENT...WITH SOME
AREAS RECEIVING UP TO TWO INCHES OF RAIN. MOST MODELS KEEP THE
HEAVIEST RAIN SOUTHEAST OF ALBANY NEW YORK. THE 12Z/GFS ALSO HAS A
TWO INCH MAX OVER THE ADIRONDACKS. THIS RAIN WILL GENERALLY CAUSE
LARGE WITHIN BANK RISES ON AREA RIVERS AND STREAMS. MOST AREAS
SHOULD NOT SEE ANY FLOODING PROBLEMS...BUT THE HOUSATONIC BASIN IN
WESTERN NEW ENGLAND IS AT RISK FOR FLOODING WITH CURRENT FLOW ON THE
RIVER RUNNING VERY HIGH.

A BREAK IN THE RAIN IS EXPECTED ON FRIDAY BEFORE THE NEXT STORM
BRINGS MORE RAIN TO THE AREA ON SATURDAY. RAIN COULD ONCE AGAIN BE
IN THE ONE TO TWO INCH RANGE. THE GROUND WILL BE WET AND RIVER FLOWS
WILL STILL BE HIGH FROM THURSDAYS RAIN...SO FLOODING ACROSS THE AREA
WOULD BE POSSIBLE IF THAT MUCH RAIN FELL AGAIN. PERSONS LIVING ALONG
STREAMS AND RIVERS SHOULD CONTINUE TO MONITOR RAIN/RIVER FORECASTS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IAA/GJM
NEAR TERM...IAA/GJM
SHORT TERM...GJM
LONG TERM...HWJIV
AVIATION...IAA
FIRE WEATHER...HWJIV
HYDROLOGY...HWJIV
Hazardous weather outlook, Jun 18, 4:03 AM EST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
503 AM EDT THU JUN 18 2009

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
503 AM EDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

A MODERATE TO HEAVY RAINFALL EVENT IS EXPECTED TODAY THROUGH
LATE TONIGHT. RIVERS AND STREAMS ARE LIKELY TO HAVE SIGNIFICANT
WITHIN BANK RISES...AND SOME MAY GET CLOSE TO FLOOD STAGE. MINOR
FLOODING MAY OCCUR IN AREAS OF POOR DRAINAGE...ESPECIALLY WHERE
LARGE AREAS ARE PAVED OVER SUCH AS LARGE PARKING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SECOND SIGNIFICANT RAINFALL EVENT IS POSSIBLE SATURDAY AND
SATURDAY NIGHT. WITH THE GROUND STILL WET AND MANY RIVERS HIGH FROM
THE FIRST RAIN EVENT...A HIGHER PROPORTION OF THIS RAIN WILL RUNOFF
INTO AREA STREAMS AND RIVERS...RESULTING IN A BETTER CHANCE FOR
FLOODING SATURDAY AFTERNOON AND NIGHT. NON SEVERE THUNDERSTORMS
ARE ALSO POSSIBLE SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Ulster

When
June 18, 3:00 PM EST to June 19, 7:00 AM EST
Where
Ulster County, 28.03 mi S of Cooksburg to 47.74 mi S of Cooksburg
Reported by
Law Enforcement
Coordinates
42.015, -74.177

Heavy rainfall led to the closure of several roadways in Ulster County due to minor flooding. Some of these roads included, but were not limited to, a portion of Ulsterville Road in the Town of Shawangunk, where a 100 yard portion of the road was reportedly underwater, Jansen Road in the Town of Shawangunk, Springtown Road between Dug Road and Kleine Kill Drive in the Town of New Paltz, and Kyserike Road in the Town of Rochester.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171025.